Alert archive / Mississippi / Tornado Warnings in 2003

Tornado Warning 58, NWS Jackson, MS

April 6, 2003Newton County, Mississippi

NWS Jackson, MS issued this tornado warning at Apr 6, 2003, 2:17 PM CDT for Newton County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 2:17 PM CDT (19:17 UTC)
Expired
Apr 6, 2003, 3:00 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Newton County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 1:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WFUS54 KJAN 061917
TORJAN
MSC101-062000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 300 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   TORNADO 8 MILES WEST OF CONEHATTA MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO...
  BE NEAR CONEHATTA AT 225 PM CDT
  BE NEAR DECATUR AT 240 PM CDT 
  BE NEAR NEWTON AT 240 PM CDT

LARGE HAIL AND STRONG STRAIGHT LINE WINDS ARE ALSO EXPECTED.

LAT...LON 3257 8923 3257 8893 3237 8895 3238 8930

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Apr 6, 11:10 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 6, 11:10 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CDT SUN APR 6 2003

UPDATED ZONES TO MAINLY INCLUDE THE SEVERE THUNDERSTORM WATCH AND
THE FLASH FLOOD WATCH. ONLY OTHER CHANGES MADE WERE TO THE MAX TEMPS
IN THE EXTREME NORTHWEST PORTION OF THE CWFA. NO OTHER MAJOR CHANGES
ARE PLANNED AT THIS TIME...HOWEVER FURTHER ZONE UPDATES FOR MAX
TEMPS MAY BE POSSIBLE.

.JAN...
AR...NONE.
LA...FLASH FLOOD WATCH 007>009-015-016-023>026.
MS FLASH FLOOD WATCH ...40>066-072>074. SEVERE THUNDERSTORM WATCH
FOR SOUTHERN MS THROUGH 4 PM.

32
Hazardous weather outlook, Apr 6, 11:49 AM CDT, 2 hours 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE JACKSON MS
1149 AM CDT SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI THIS
AFTERNOON.  SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED NORTH OF
A LINE FROM BUDE TO BROOKHAVEN TO LAUREL. THE PRIMARY RISK WITH
THESE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. THE
POSSIBILITY OF TORNADO DEVELOPMENT WILL ALSO INCREASE THROUGHOUT
THE AFTERNOON. ISOLATED SEVERE THUNDERSTORMS CAN BE EXPECTED OVER
SOUTHEAST MISSISSIPPI THIS AFTERNOON AND TONIGHT. THE PRIMARY
RISK WITH THESE STORMS WILL BE DAMAGING WIND AND ISOLATED
TORNADOES.

THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE OVER EAST
MISSISSIPPI LOCATIONS THROUGH MIDNIGHT.

STAY TUNED FOR UPDATES ON THIS POTENTIALLY DANGEROUS SEVERE
WEATHER EPISODE.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THAT
DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF
MISSISSIPPI THIS AFTERNOON AND EVENING. AREAS OF PONDING CAN BE
EXPECTED ON ROADWAYS AND IN LOW LYING AREAS DURING AREAS OF HEAVY
RAIN.

PERIODS OF HEAVY RAINFALL ARE EXPECTED TO DEVELOP OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI DURING THE
EARLY AFTERNOON. HEAVIER RAINFALL WILL OCCUR OVER EAST
MISSISSIPPI DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...
ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE DAY
MONDAY. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
MONDAY NIGHT AS A STALLED COLD FRONT MOVES ACROSS EAST CENTRAL
LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI. THE AIR MASS WILL
REMAIN HUMID AND UNSTABLE AHEAD OF THE FRONT AND INTENSE WIND
FIELDS WILL REDEVELOP. SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY
NIGHT...MAINLY SOUTH OF A LINE FROM BASTROP LOUISIANA TO YAZOO
CITY MISSISSIPPI TO DEKALB.  THE RISK OF SEVERE WEATHER WILL
DIMINISH AS THE COLD FRONT SHIFTS EAST OF THE FORECAST AREA EARLY
TUESDAY MORNING.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS HAS BEEN ACTIVATED
FOR THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 6, 1:11 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
111 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 PM    POCAHANTAS                MS   1.50 INCH HAIL
04/06/03   HINDS                          REPORTED BY HINDS EOC.

0100 PM    5 NW MADISON              MS   1.75 INCH HAIL
04/06/03   MADISON                        REPORTED BY HAM RADIO
                                          OPERATOR.  WINDOWS BROKEN
                                          AND HAIL OF QUARTER TO
                                          GOLFBALL SIZE COVERING
                                          THE GROUND.

1245 PM    REDWOOD                   MS   WIND DAMAGE
04/06/03   WARREN                         NUMEROUS TREES
                                          DOWN...REPORTED BY HAM
                                          RADIO OPERATOR.  ROADS
                                          BLOCKED AND CLOSED BY
                                          MHP.  POWER OUT IN
                                          NORTHERN 1/3 OF WARREN
                                          COUNTY.

1245 PM    BOLTON                    MS   75 MPH WIND GUST
04/06/03   HINDS                          EXTREME WINDS WITH CARS
                                          ALL PULLED OFF INTERSTATE
                                          20.  REPORTED BY HAM
                                          RADIO OPERATORS.
Local storm report, Apr 6, 1:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
126 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0103 PM    5 NW MADISON              MS   2.75 INCH HAIL
04/06/03   MADISON                        BASEBALL SIZE HAIL AND
                                          POWER OUT.

1252 PM    MADISON                   MS   0.75 INCH HAIL
04/06/03   MADISON                        REPORTED BY HAM RADIO
                                          OPERATOR.

0117 PM    FANNIN                    MS   0.75 INCH HAIL
04/06/03   RANKIN                         PENNY SIZE HAIL REPORTED
                                          BY OFF DUTY NWS EMPLOYEE.

0105 PM    MADISON                   MS   1.25 INCH HAIL
04/06/03   MADISON                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

0105 PM    MADISON                   MS   65 MPH WIND GUST
04/06/03   MADISON                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.
Local storm report, Apr 6, 1:32 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
132 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    RIDGELAND                 MS   0.75 INCH HAIL
04/06/03   MADISON                        POWER ALSO OUT.  REPORTED
                                          BY HAM RADIO SPOTTER.

0115 PM    BOLTON                    MS   0.75 INCH HAIL
04/06/03   HINDS                          PENNY SIZE HAIL REPORTED
                                          IN BROWNSVILLE BY HAM
                                          RADIO OPERATOR.

0125 PM    FANNIN                    MS   1.75 INCH HAIL
04/06/03   RANKIN                         GOLF BALL HAIL AND LARGE
                                          ROTATING WALL CLOUD.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0125 PM    VICKSBURG                 MS   FLOODING
04/06/03   WARREN                         1-2 FEET OF WATER OVER
                                          ROADWAYS.  REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Apr 6, 1:42 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
142 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 PM    RIDGELAND                 MS   WIND DAMAGE
04/06/03   MADISON                        BUSINESS/BUILDING DAMAGE
                                          WITH SIDING OFF HOMES.
                                          NUMEROUS TREES DOWN AND
                                          POWER OUT.

1259 PM    POCAHANTAS                MS   WIND DAMAGE
04/06/03   HINDS                          NUMEROUS TREES AND
                                          POWERLINES DOWN.  ROADS
                                          BLOCKED BY TREES.
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0113 PM    RIDGELAND                 MS   1.75 INCH HAIL
04/06/03   MADISON                        GOLFBALL SIZE HAIL
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0113 PM    RIDGELAND                 MS   WIND DAMAGE
04/06/03   MADISON                        NUMEROUS TREES DOWN
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0140 PM    MADISON                   MS   FLOODING
04/06/03   MADISON                        SIGNIFICANT STREET
                                          FLOODING REPORTED BY OFF
                                          DUTY NWS EMPOLYEE.
Local storm report, Apr 6, 2:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    RIDGELAND                 MS   FLOODING
04/06/03   MADISON                        STREET FLOODING.  WATER
                                          OVER HIGHWAY 51 TOWARD
                                          MADISON. REPORTED BY HAM
                                          RADIO OPERATOR.

0122 PM    5 E FANNIN                MS   1.75 INCH HAIL
04/06/03   RANKIN                         REPORTED BY RANKIN COUNTY
                                          EMA IN CASTLEWOODS AND
                                          GOSHEN SPRINGS.

0125 PM    MADISON                   MS   0.88 INCH HAIL
04/06/03   MADISON                        REPORTED BY MADISON
                                          COUNTY EMA.  NICKEL HAIL
                                          COVERING THE GROUND AND
                                          THE HIGHWAY.

0150 PM    FANNIN                    MS   1.00 INCH HAIL
04/06/03   RANKIN                         QUARTER HAIL AND
                                          TORRENTIAL HAIL REPORTED
                                          BY HAM RADIO OPERATOR.

0150 PM    MADISON                   MS   WIND DAMAGE
04/06/03   MADISON                        NUMEROUS TREES DOWN.
                                          POWER OUT.  REPORTED BY
                                          HAM RADIO OPERATOR.

0151 PM    MADISON                   MS   FLOODING
04/06/03   MADISON                        STREET FLOODING.  1-2
                                          FEET OF WATER OVER ROADS.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0155 PM    OAKRIDGE                  MS   HEAVY RAIN
04/06/03   WARREN                         4 INCHES OF RAIN REPORTED
                                          SINCE THIS MORNING.
                                          REPORTED FROM HAM RADIO
                                          OPERATOR.
Local storm report, Apr 6, 2:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    MADISON                   MS   FLOODING
04/06/03   MADISON                        WATER UP TO HOUSES
                                          REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:59 AM CDTSevere Thunderstorm WarningJANIssaquena, Warren46 min
Apr 6, 10:15 AM CDTSevere Thunderstorm WarningJANHinds45 min
Apr 6, 10:34 AM CDTSevere Thunderstorm WarningJANYazoo46 min
Apr 6, 10:48 AM CDTTornado WarningJANIssaquena42 min
Apr 6, 10:54 AM CDTSevere Thunderstorm WarningJANMadison61 min
Apr 6, 10:59 AM CDTFlash Flood WarningJANIssaquena2 hr
Apr 6, 11:17 AM CDTTornado WarningJANSharkey43 min
Apr 6, 11:19 AM CDTTornado WarningJANSharkey41 min
Apr 6, 11:26 AM CDTTornado WarningJANIssaquena, Warren44 min
Apr 6, 11:30 AM CDTTornado WarningJANYazoo60 min
Apr 6, 12:10 PM CDTTornado WarningJANHinds, Warren60 min
Apr 6, 12:16 PM CDTTornado WarningJANMadison59 min
Apr 6, 12:20 PM CDTFlash Flood WarningJANYazoo2 hr
Apr 6, 12:27 PM CDTFlash Flood WarningJANHinds, Madison, Warren3 hr
Apr 6, 12:55 PM CDTTornado WarningJANWarren60 min
Apr 6, 12:57 PM CDTTornado WarningJANRankin43 min
Apr 6, 1:14 PM CDTTornado WarningJANMadison26 min
Apr 6, 1:18 PM CDTSevere Thunderstorm WarningJANHinds47 min
Apr 6, 1:27 PM CDTSevere Thunderstorm WarningJANLeake58 min
Apr 6, 1:32 PM CDTTornado WarningJANScott58 min
Apr 6, 1:41 PM CDTTornado WarningJANLeake44 min
Apr 6, 1:43 PM CDTFlash Flood WarningJANLeake, Rankin, Scott2 hr
Apr 6, 1:43 PM CDTSevere Thunderstorm WarningJANMadison, Rankin47 min
Apr 6, 1:53 PM CDTTornado WarningJANHinds47 min
Apr 6, 2:23 PM CDTTornado WarningJANRankin42 min
Apr 6, 2:45 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba60 min
Apr 6, 2:54 PM CDTTornado WarningJANLauderdale, Newton81 min
Apr 6, 3:10 PM CDTSevere Thunderstorm WarningJANScott45 min
Apr 6, 3:36 PM CDTSevere Thunderstorm WarningJANNoxubee44 min
Apr 6, 3:46 PM CDTSevere Thunderstorm WarningJANNewton44 min
Apr 6, 4:14 PM CDTSevere Thunderstorm WarningJANLauderdale46 min
Apr 6, 4:16 PM CDTSevere Thunderstorm WarningJANLauderdale44 min
Apr 6, 4:32 PM CDTTornado WarningJANLauderdale43 min
Apr 6, 4:33 PM CDTSevere Thunderstorm WarningJANWashington42 min
Apr 6, 4:39 PM CDTSevere Thunderstorm WarningJANIssaquena46 min
Apr 6, 4:59 PM CDTTornado WarningJANWashington46 min
Apr 6, 5:15 PM CDTFlash Flood WarningJANCarroll, Grenada, Leflore, Montgomery, Sunflower2 hr
Apr 6, 5:17 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Warren, Yazoo4 hr
Apr 6, 5:21 PM CDTTornado WarningJANHumphreys44 min
Apr 6, 5:25 PM CDTTornado WarningJANIssaquena45 min
Apr 6, 5:38 PM CDTTornado WarningJANSharkey, Yazoo57 min
Apr 6, 5:47 PM CDTSevere Thunderstorm WarningJANAdams48 min
Apr 6, 6:03 PM CDTSevere Thunderstorm WarningJAN42 min
Apr 6, 6:05 PM CDTSevere Thunderstorm WarningJANHumphreys, Leflore40 min
Apr 6, 6:24 PM CDTFlash Flood WarningJANHinds, Madison5 hr
Apr 6, 6:30 PM CDTTornado WarningJANWarren45 min
Apr 6, 6:30 PM CDTTornado WarningJANMadison, Yazoo75 min
Apr 6, 6:36 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson59 min
Apr 6, 6:44 PM CDTTornado WarningJANAttala, Holmes51 min
Apr 6, 6:52 PM CDTFlash Flood WarningJANAttala, Leake, Rankin, Scott4 hr
Apr 6, 6:54 PM CDTSevere Thunderstorm WarningJANHinds61 min

Nearby

Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.